Nervous Breakdown Prozac 04/07/2010 Australia School Boy With Autism Has Violent Nervous Breakdown on Prozac
||School Boy With Autism Has Violent Nervous Breakdown on Prozac
Paragraph 10 reads: "The Sunday Age last month reported that an autistic boy who had been taking Prozac suffered a violent breakdown at his Geelong school. His mother said he had been taking the drug on advice from the school, and it distorted his moods."
State sued for school 'abuse' of autistic boy
NATALIE CRAIG July 4, 2010
A SEVERELY autistic boy is suing the state government over claims he was abused and ''chemically restrained'' with medication by his ex-school.
The claim comes as disability advocates say autistic children are increasingly sedated with drugs in place of effective behavioural treatments.
Ellen Modra is suing in the Federal Court on behalf of her son Luke, now 21, under the Disability Discrimination Act.
Ms Modra says staff at a school for autism in Melbourne conspired with a medical practitioner to prescribe her son, then about 12, with three times the recommended dose of antipsychotic drug risperidone. As a result Luke developed a neurological condition characterised by jerky, involuntary movements, she alleges.
She says he was also physically restrained and abused while in respite care and at school, including being locked for long periods in a courtyard.
''The school was supposed to be there for people with autism, but we wound up in a situation where nobody loved him, nobody wanted him and he deteriorated,'' Mrs Modra told The Sunday Age. ''They told us he was incapable of learning … the best they could do was try to contain him with drugs.''
In May, Victoria's Senior Practitioner, Jeffrey Chan, called for a review of the increasing number of young Victorians in state care being ''chemically restrained'' with mood stabilisers and sedatives.
Disability advocate Julie Phillips said she was helping several parents of autistic children whose schools had recommended medication.
''Schools are increasingly making requests that parents consider medication, which is often linked with an inability to support the child in the class,'' Ms Phillips said. ''They simply lack the resources to cope.''
The Sunday Age last month reported that an autistic boy who had been taking Prozac suffered a violent breakdown at his Geelong school. His mother said he had been taking the drug on advice from the school, and it distorted his moods.
The school said it had suggested the student required an acute management plan that included medication, which had been suggested by a doctor.
Another parent, who is considering suing the state over her son's treatment at a special school, said the school invited parents to a presentation on behavioural medications. ''I was gobsmacked,'' she said. ''They were essentially promoting drugs for our children.''
Ms Modra said her son's school insisted he be medicated in order to attend, and that staff liaised directly with his doctor, who eventually increased his risperidone dose to three times the maximum recommended for autism.
''We were so emotional and distressed at what was happening, we agreed. But we now know it was chemical restraint,'' Ms Modra said.
Professor Alasdair Vance, head of child psychiatry at the Royal Children's Hospital, said risperidone, in conjunction with social treatments, was appropriate as a last resort.
He said schools had to ensure all children were safe and able to learn, and parents needed to work with schools to develop appropriate programs.
Early intervention programs for children with autism were making significant inroads in treating the disorder, and many schools had provided effective autism programs, he said.
An Education Department spokesman declined to comment on the Modra case but said: ''From time to time, families ask and give their permission to schools to provide information to medical specialists about the well-being or behaviour of their child during school hours … medical specialists may use the information to help make an assessment … ''